Iowa, 2019

Lightning Strikes in Iowa, September 19, 2019

September 19, 2019 · NWS DMX · 2 events in 2 counties and zones

An area of thunderstorms moved through central and northern Iowa on the morning of the 19th. Lightning struck the Mason City ASOS causing it to lose power.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

An area of thunderstorms moved through central and northern Iowa on the morning of the 19th. Lightning struck the Mason City ASOS causing it to lose power. Lightning also struck a tree in the Des Moines metro area and exploded limbs of the tree onto a nearby house causing some damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 18, 11:00 PM CST, 4 hours earlier.

Area forecast discussion, Sep 18, 11:00 PM CST, 4 hours before
Area Forecast Discussion
National Weather Service Des Moines IA
1200 AM CDT Thu Sep 19 2019

.DISCUSSION.../Tonight through Wednesday/
Issued at 351 PM CDT Wed Sep 18 2019

Main focus for the forecast period will be on storm chances
tonight into Thursday and the heavy rain potential. An area of
storms formed along an area of leading WAA and moisture advection
across northwest Iowa and has continued to sag through much of the
state today. These storms were expected to diminish this morning,
but have kept going with the continued weak WAA and moisture flow
into the state. Clearing across central and southern Iowa earlier
has allowed for some intensification of the storms as they pushed
through northeastern portions of the forecast area and they have
since moved off into east central Iowa. An additional area of
storms have formed closer to the surface boundary that remains off
to the northwest associated with the surface low across central
Canada. The associated upper level wave will lift to the northeast
tonight into Thursday, with continued moisture flow northward
into the boundary. Available moisture remains high with PWATs
around 1.7 inches or higher through Thursday, with FZ LVLs in the
14kft range, and warm cloud depths around 3-4km. This confined
with slow moving storms and storms moving parallel to the boundary
should provide a decent set up for heavy rain potential. Have
widespread amounts of around an inch or higher across central Iowa
through Thursday morning, but much higher pockets of rainfall
around 2-3" will be possible especially across west central Iowa
where the initiation point for storms is expected to linger and
pivot across the area into Thursday morning. Therefore have issued
a Flood Watch for the area most likely to see training of storms
especially as the boundary becomes more west to east oriented with
storms expected to continue forming and moving along that
boundary through late tonight and much of Thursday morning. Have
the watch going through 18z at this time, with the front likely to
start dropping further south through the afternoon hours and
allowing the storms to have better movement and not linger over an
area for as long a time. One concern will be across northern Iowa
and the heavy rain that fell earlier this morning with another
chance for rain tonight. Still expect the storms to be more
transient in that area prior to the boundary stalling out across
central Iowa toward late tonight/Thursday morning. Therefore did
not go into north central Iowa with the watch, but that area will
need to be monitored as adjustments to the watch area will be
possible.

Into Thursday night and Friday, the front will begin to wash out
across the area and lift northward Friday as a warm front. This
should lead to a general lull in precipitation chances for
Thursday night into early Friday. However as southerly flow
increases ahead of the main upper low moving eastward through the
Rockies and into the northern Plains by this weekend, chances for
precipitation increase again through the day/night Friday. Still
some timing issues with the cold front coming through Saturday,
but thunderstorm activity expected through much of the day with
some severe potential still being determined based on timing of
the frontal passage. Abundant moisture around so the heavy rain
potential still exists as well. Behind the front expect much more
seasonable conditions with temperatures back into the 70s for
Sunday and Monday. Some discrepancies set up with the general
pattern for next week, but a generally westerly upper level flow
pattern will suggest the potential for some continued
precipitation chances as well.

&&

.AVIATION.../For the 06Z TAFS through 06Z Thursday night/
Issued at 1159 PM CDT Wed Sep 18 2019

Not much change from the previous forecast with convection
expected to expand across central and northern Iowa overnight. VFR
conditions are expected in areas without convection, however near
the thunderstorms, MVFR to IFR conditions are expected with low
ceilings and restrictions to visibilities. Surface winds will be
from the south to southeast but variable and gusty in and around
thunderstorms.

&&

.HYDROLOGY...
Issued at 429 PM CDT Wed Sep 18 2019

Heavy rain potential tonight across much of west central and
central Iowa with training storms expected along a slowly sagging
boundary. Flash flood guidance around 1-2" for an hour and 2-3"
for 3 and 6 hours. Therefore with a quick inch or two possible
with highly efficient rainfall production expected and the
combination of training of cells and prolonged duration of
activity, will lead to some flash flood and flood potential across
portions of west central and central Iowa. Therefore a Flood Watch
has been issued for tonight through Thursday morning. Crops are
starting to dry some and should aid in increased runoff along with
some wet soils from rainfall over the past week.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Thursday afternoon for IAZ005>007-
015>017-023>028-033>039-044>049-057>060-070>073-081.

&&

DISCUSSION...Beerends
AVIATION...Cogil
HYDROLOGY...Beerends
Hazardous weather outlook, Sep 18, 9:52 PM CST, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
1052 PM CDT Wed Sep 18 2019

IAZ004-200400-
Emmet-
1052 PM CDT Wed Sep 18 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Thunderstorms are likely at times late tonight. The threat of
severe weather is low, but locally heavy rainfall is possible,
especially into early Thursday morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms will linger into Thursday morning, with a low
threat of severe weather but with a possibility of locally heavy
rainfall.

Intermittent thunderstorm chances remain in the forecast from
Friday through Sunday, then again around Tuesday. At this time it
appears the highest storm chances will come from Friday night
through Saturday. The potential for the severe weather and heavy
rain during this time will be refined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely, but any reports of heavy rain or
flooding are always appreciated.

IAZ005>007-015>017-023>028-033>039-044>049-057>060-070>073-081-
200400-
Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-Pocahontas-
Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-Webster-
Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-Boone-
Story-Marshall-Audubon-Guthrie-Dallas-Polk-Cass-Adair-Madison-
Warren-Adams-
1052 PM CDT Wed Sep 18 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Thunderstorms with heavy rainfall are expected tonight. A Flash
Flood Watch is in effect for the area tonight through Thursday
morning. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Flash Flood Watch is in effect for the area tonight through
Thursday morning. Please refer to the National Weather Service
website at weather.gov/desmoines for further details.

Intermittent thunderstorm chances remain in the forecast from
Friday through Sunday, then again around Tuesday. At this time it
appears the highest storm chances will come from Friday night
through Saturday. The potential for the severe weather and heavy
rain during this time will be refined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely, but any reports of heavy rain or
flooding are always appreciated.

IAZ050-061-062-074-075-082>086-092>097-200400-
Tama-Jasper-Poweshiek-Marion-Mahaska-Union-Clarke-Lucas-Monroe-
Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
1052 PM CDT Wed Sep 18 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Thunderstorms will be possible by daybreak on Thursday. Severe
weather is not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms will linger into Thursday, with a low threat of
severe weather but with a possibility of locally heavy rainfall.

Intermittent thunderstorm chances remain in the forecast from
Friday through Sunday, then again around Tuesday. At this time it
appears the highest storm chances will come from Friday night
through Saturday. The potential for the severe weather and heavy
rain during this time will be refined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely, but any reports of heavy rain or
flooding are always appreciated.

The radar

The Des Moines radar (KDMX), 161 km away, was scanning. The volume nearest the first event began at 08:59 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Cerro Gordo

When
September 19, 3:00 AM CST
Where
Cerro Gordo County, 0.38 mi NW of (Mcw)mason City Muni
Property damage
$1,000
Reported by
ASOS
Coordinates
43.153, -93.336

Lightning, Polk

When
September 19, 10:00 AM CST
Where
Polk County, 1.09 mi W of Lovington
Property damage
$5,000
Reported by
Social Media
Coordinates
41.648, -93.721

Lightning struck a tree exploding the limbs onto a nearby house causing damage to the house. They house had shifted some causing the front door to not be able to open.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856262, 856256.